1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
9th Invest in ME International ME Conference, 2014 - Part 2: Pathogens and the Gut
Mark Berry continues his series of articles on the 9th Invest in ME International ME Conference in London, with the emphasis shifting from autoimmunity to pathogens and the gut ...
Discuss the article on the Forums.

Took enormous amounts of of Betaine HCL over a year...consequences / remedy?

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by Meaty, Oct 22, 2010.

  1. Meaty

    Meaty

    Messages:
    1
    Likes:
    0
    About a year ago I switched to a low carb diet and quickly noticed that I had great difficulty digesting proteins. The common solution appeared to be supplementing with betaine HCL as needed and gradually reducing the dose as your own stomach acid production came up to speed.

    What this means is that I've taken anywhere from 20 to 50g (yes, grams) of betaine HCL per day to aid in digestion, unaware of any effect the betaine might have on the whole process. Since my digestion is no better than it was a year ago, and my fatigue seems to be worsening (I had pre-existing CFS) my search for a solution has lead me here. It seems like with sufficient zinc and functioning mitochondria my stomach acid will start back up.

    Can the betaine groups be interrupting with proper methylation and eventual mitochondrial function? If so, is there anything I can do to speed the reversal of the 'damage'? I've stopped their use already.

    Also, my hair and nail growth have slowed to almost nothing and my skin regenerates very slowly. This only developed over the last ~7 months, previously regeneration and growth was rapid. Could this have something to do with the betaine overload?
     
  2. rlc

    rlc Senior Member

    Messages:
    822
    Likes:
    246
    Hi meaty don't mean to alarm you but, if by betaine HCL your meaning Betaine hydrochloride those doses are miles over the recomended levels anyone should be taking, it can have serious side affects. my first step would be to tell your doctor how much you,ve been taking and get them to investigate if it has damaged your stomach. link about side affects here http://www.evitamins.com/encycloped...supplement/betaine-hydrochloride/side-effects if your on other medication read this http://www.evitamins.com/encycloped...e-hydrochloride/side-effects-and-interactions if anyone is changing diet and it having a bad effect just go back to what you where doing before. all the best meaty i hope you feel better soon! if anyone who is reading this hasn't already done this, please always research properly any meds and supplements your on, google the name of the med with terms like side effects, overdose and adverse interactions i know everybody is desperate to find something that helps but going over recomended doses and not knowing possible adverse interaction can have serious concesquences! again all the best meaty!
     
  3. caledonia

    caledonia

    Messages:
    3,039
    Likes:
    1,711
    Cincinnati, OH, USA
    If you're not getting enough protein, it will affect hair and nail growth.

    Have you changed your diet since dropping the betaine, or change in diet 7 months ago?

    Did you have burning/acid reflux with the high amounts of betaine?

    The methylation protocol has reduced my need for betaine to where I no longer need to take it. I was taking 2 with each meal. Not sure how many grams/mg that is. 3 would cause a burning sensation.
     

See more popular forum discussions.

Share This Page